- Paige Bierma, M.A.
- Posted March 11, 2013
The cartoonish voice of someone who's just sucked helium from a party balloon, or the giggly feeling you get after the dentist gives you "laughing gas" (nitrous oxide) may be amusing, but recreational use of inhalants is far from harmless.
Sniffing glue, "huffing" gasoline, and "bagging" gasoline octane booster are just some of the creative methods kids are using to get a quick high. In a 2008 survey sponsored by the National Institute on Drug Abuse, nearly 10 percent of high school seniors said they had used inhalants. However, few teens realize that such drugs can cause permanent brain damage, destruction of the heart, liver, and other organs, and even death.
What are inhalants?
Inhalants are chemical substances that produce mind-altering effects when sniffed or inhaled. A few common examples:
- Solvents such as glue, correction fluid, nail polish remover, gasoline, butane, and paint thinner.
- Aerosols such as hair spray, whipped cream canisters, computer cleaner, spray paint, and refrigerator or air conditioning coolants (such as freon).
- Medical anesthetic gases such as ether, chloroform, and nitrous oxide (laughing gas or "whippets").
- Nitrites (flammable liquids that are highly volatile and often sweet-smelling).
Amyl nitrite is used legally for certain diagnostic medical procedures. It was originally obtainable without a prescription, but abuse of the substance by nonpatients has changed that. It comes in a sealed, cloth-covered bulb which makes a snapping sound when broken, earning it street names such as "poppers" and "snappers."
When sold illegally, nitrites are often labeled as a room odorizer or as video head cleaning for VCRs. Butyl nitrite is particularly popular due to the belief that it enhances sexual pleasure.
How are inhalants used?
People who sniff classroom or office products such as glue or correction fluid usually just hold the bottle up to their nose and inhale. Approaches to other inhalants are more elaborate: "Bagging" involves filling a plastic bag with a substance such as gasoline, then inhaling the vapors from the bag. Sucking nitrous oxide and other gases from balloons is another common method. Soaking rags with inhalants, placing them in the mouth, then breathing in the chemicals is another widespread technique, commonly known as "huffing." In general, the more industrious the method, the more immediately dangerous it is.
What are the short-term dangers of inhalants?
Most inhalants produce a drunken, light-headed "high" that is typically short-lived. Unfortunately, this high comes at a high price: Inhalants can make your heart rate shoot up, disturb your heart rhythm, and sap your body of oxygen. At the extreme, using inhalants can result in death due to cardiac arrest -- even the first time you try them. At the very least, you are killing brain cells every time you breathe in. You may also experience nausea, loss of appetite, nosebleeds, coughing fits, and disorientation and loss of coordination, making it hard to walk or even stand for about 15 minutes after sniffing. It's also very easy to have an accident, since inhalants are highly flammable.
What are inhalants' long-term effects?
Inhalant abuse can result in permanent brain damage and widespread destruction of organs such as the heart and lungs. Extended periods of abuse can cause:
- Personality changes
- Learning disabilities
- Memory loss
- Slurred speech
- Difficulties with balance and coordination
- Vision problems
- Nerve damage causing numbness or paralysis in the arms or legs
- Hearing loss
- Liver damage
- Lung damage
- Reduced muscle tone
- Damage to bone marrow
Although problems may not be immediately apparent, some users have noticed a change in their mental abilities after using inhalants; one teen, for example, reported he had difficulty doing math problems that used to be simple for him. "At first, when you do it you feel really strong. You feel like the man," a teenage user told a San Francisco Examiner reporter. "But then you start feeling stupid, like a zombie."
Who abuses inhalants?
Adolescents and college-age teens are the most common inhalant abusers. A 2008 National Institute on Drug Abuse study found that over 15 percent of eighth-graders had used an inhalant in his or her lifetime, perhaps because many of these products can be cheaply and legally bought or are readily available at home. Teens left alone in houses filled with chemical products can become very creative in their curiosity about getting high.
Sometimes, dangerous encounters with inhalants are unintentional: Children may come upon an open cupboard and inhale a product containing harmful vapors. Parents should keep these substances locked up to avoid exposure, whether accidental or sought by the child.
What are the signs that someone is abusing inhalants?
Signals vary depending on the intensity and duration of use. The following range from the minor, when abuse is minimal or infrequent, to the extreme, when permanent damage may have occurred:
- Sitting with a pen or marker near the nose.
- Unusual chemical odor (in the room, on clothing, or on the body).
- Constant smelling of sleeves or wiping of the nose on the sleeve.
- Rags, cloths, or empty household product containers found hidden in closets, under beds, or elsewhere. Also, if you notice that whipped cream canisters or other products are disappearing or quickly emptying, someone in the household may be using them for a quick buzz.
- Uncharacteristic nosebleeds.
- Marks around the nose or mouth. Sores and rashes around the mouth may suggest inhalant abuse; paint marks or other strange smudges on the hands or face are also telltale signs.
- Red or runny eyes or nose.
- Nausea and/or loss of appetite.
- Slurred or disorganized speech.
- General disorientation (a drunken or dizzy appearance).
- Lack of coordination and staggering.
Chronic inhalant abusers may show such symptoms as anxiety, excitability, irritability, or restlessness. Withdrawal symptoms include irritability and a speedy heart rate. In more severe cases, there may be headaches, hallucinations, abdominal pains, or shaking.
Are inhalants addictive?
In the case of some inhalants, especially solvents, a user may develop a tolerance and need to inhale higher concentrations for longer periods of time in order to continue getting high. Physical dependence is unlikely, but psychological dependence is common.
What should I do if someone is "huffing" and in distress?
Call 911 immediately and stay calm. If the user becomes agitated, his or her heart may overwork, which can lead to Sniffing Sudden Death Syndrome from cardiac arrest, according to the National Clearinghouse for Alcohol and Drug Information.
While waiting for the ambulance, open windows and keep the room well-ventilated. If the person stops breathing, begin CPR. After the person recovers, urge him or her to seek counseling and professional help.
Where can I find help for inhalant abuse?
Users generally require 30 to 40 days of detoxification, during which they may suffer from withdrawal symptoms. For help finding a treatment center near you, call the federally endorsed National Inhalant Prevention Coalition at 1-800-269-4237. You can also contact your local drug rehabilitation center.
Inhalants. National Institute on Drug Abuse. National Institutes of Health. 2009.
Consumer Product Safety Commission. A Parent's Guide to Preventing Inhalant Abuse. Document #389
AAP Releases New Findings On Inhalant Abuse. September 30, 1999.
Johnston L, et al. Monitoring the Future. National Results on Adolescent Drug Use. Overview of Key Findings, 2007. National Institute on Drug Abuse. April 2008.
Health News is provided as a service to Medicine Shoppe Pharmacy site users by HealthDay. Medicine Shoppe Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2019 HealthDay All Rights Reserved.